News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Ischemic Heart Disease

Question: Heart Probs Scaring me


 Bobby Fanucci - Wed Dec 01, 2004 12:33 am

Ok for the past year i have noticed a random increase in my heart beat strength and speed. All untill recently i noticed it will speed up and strengthen at random times. Ok i have a "vapsed valve" or sumthing like that don't know the exact name (where my heart will skip a beat) <-- but that i don't really notice it does it like a few times a week if not at all. I smoke cigarettes(full time soking) drink, smoke marijuana acasionaly. I also consume alot of caffine. Now i was wondering if my nasty habbits are the leading cause to this. It getts annoying sometimes i cant stay still and problems sleeping due to discomfort. (i didnt release this happening as bad untill i started to consume more caffine than usual)
I am very worried abought this and it is stressfull. Please someone respond back with some ideas or advise.

Thanks....
 Dr. Yasser Mokhtar - Fri Dec 03, 2004 6:27 am

User avatar Dear Bobby,

Palpitations (one feeling his own heart beating) have several causes.

The most simple ones are the ones that you mentioned in your post starting with smoking, alcohol, recreational drug use, lack of sleep, too much caffeinated beverages (including pop) and anxiety.

Other causes include heart disease (valve disease, coronary disease, hypertension), electrolyte imbalance and hyperactive thyroid gland.

i would recommend that you stop smoking, stop drinking alcohol, stop using marijuana, stop all caffeinated beverages and try to get enough sleep and if the palpitations are still persistent, then i would recommend you be seen by your doctor to have some blood tests to check for electroytes in the blood and thyroid functions. If normal and the palpitations still persist, the next step is usually a Holter monitor which is a machine that you wear for 24 hours or more and it records your heart rhythm for 24 hours continuously to know what kind of rhythm disturbance you have, how long it lasts and whether it is coupled with any activity that you do.

An echocardiography (ultrasound of the heart) could be done as well to check for your heart valve condition. i can't tell what a vapsed valve is.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 Bobby Fanucci - Fri Dec 03, 2004 12:51 pm

Thank you for you reply. They day after i posted my question i was seen by my hear specialist and was issued to wear a holter monitor. They said they will get back to me by tuesday with results. I will keep updated on what my doctor informs me.

Thanks again.
 Bobby Fanucci - Sat Dec 04, 2004 8:50 pm

Ok i got results in, the doctor says im fine no problems. Wich i find hard to believe when i can physicaly tell there is. What should i do at this point?
 Dr. Yasser Mokhtar - Mon Dec 06, 2004 9:13 am

User avatar Dear Bobby,

Thank you very much for the update.

You only mentioned that your doctor made you wear a Holter monitor, but you did not say whether or not you had any of the blood tests that i have mentioned before.

i can not stress enough on the simple things, you must stop smoking, stop drinking, stop using excess caffeine, stop using marijuana or any other recreational drugs and have enough sleep. This is very helpful.

If after all the above mentioned measures and all the blood tests come back normal, if you still think that there is something wrong, i suggest that you have an echocardiogram which is an ultrasound of the heart.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here